Alert archive / Florida / Tornado Warnings in 1996

Tornado Warning 2, NWS Tampa Bay, FL

March 30, 1996Polk County, Florida

NWS Tampa Bay, FL issued this tornado warning at Mar 30, 1996, 3:52 PM EST for Polk County, Florida. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 30, 1996, 3:52 PM EST (20:52 UTC)
Expired
Mar 30, 1996, 4:45 PM EST
In force
53 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

County Polk County, FL

The radar

The Tampa radar (KTBW), 74 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 3:55 PM ESTHail 2.75Lake Wales, FL
Mar 30, 4:05 PM ESTHail 1.75Lake Wales, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1385 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTBW 302053
TORTBW
FLC105-302145-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
352 PM EST SAT MAR 30 1996
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  445 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...EAST CENTRAL POLK COUNTY
 
AT 355 PM...WEATHER SERVICE RADAR IN RUSKIN INDICATED A DEVELOPING
TORNADO VERY NEAR LAKE WALES. THIS THUNDERSTORM HAS ALSO PRODUCED
SOFTBALL SIZED HAIL AND WIND GUSTS IN EXCESS OF 55 MPH. THIS
THUNDERSTORM WAS MOVING TO THE EAST AT 30 MPH.
 
IF YOU ARE IN THE PATH OF A TORNADO MOVE TO A REINFORCED SHELTER
OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS.
ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET
INTO A DITCH OR CULVERT.
 
THIS IS A DANGEROUS STORM. TAKE COVER IMMEDIATELY!
 
THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN
UNITS IN THrE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT
WEATHER REPORTS TO OUR OFFICE.
 
 
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Mar 30, 3:05 PM EST, 47 minutes earlier.

Area forecast discussion, Mar 30, 3:05 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
305 PM EST SAT MAR 30 1996

WELL...JUST ABOUT AS EXPECTED SUMMER-LIKE WEATHER IS CURRENTLY CRANKING
UP ACROSS THE AREA. ISOL HAIL PRODUCING SVR TSTMS SHOULD CONTINUE TO
DEVELOP FOR THE NEXT COUPLE OF HOURS AS THEY MOVE ENE...THEN DISSIPATE
WITH LOSS OF SUNSHINE. BEST CHC OF PRECIP FOR THE COASTAL AREAS WILL
BE TONIGHT AS CONVECTIVE BLOB MOVES ACROSS THE AREA...IN ASSOCIATION
WITH THE STRONG UPPER LEVEL DIVERGENCE. SHOULD BE AN EVENING VERY
SIMILAR TO LAST WEDNESDAY AND THURSDAY.

SFC LOW EXPECTED TO MOVE NORTH OF FLORIDA MONDAY...WITH WINDS SWINGING
AROUND TO SOUTHWESTERLY. MODELS DO INDICATE THAT RESIDUAL MOISTURE WILL
TRAIL ACROSS CENTRAL AND SOUTHERN HALF OF FL...SO WITH SOME DAYTIME
HEATING...SCT TSTMS SHOULD AGAIN FIRE...ALTHOUGH STRONG DYNAMICS WILL
BE LACKING. AGREE WITH `AFDMLB` THAT WITH CONTINUED COLD TEMPS ALOFT...
THERE COULD BE ISOLATED HAIL TSTMS AGAIN.

NO TIME FOR MY TEMPERATURE/POP THOUGHTS...BUT LOOKING OVER THE NUMBERS
FROM MIA -- I HAVE NO REASON TO ARGUE ANYTHING MUCH DIFFERENT.

NASH

In the hours before

Special weather statement, Mar 30, 11:35 AM EST, 4 hours 17 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-301900-

WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
1135 AM EST SAT MAR 30 1996

...SLIGHT CHANCE FOR SEVERE THUNDERSTORMS FOR WEST CENTRAL FLORIDA...

THE LOWER LEVELS OF THE ATMOSPHERE ARE WARM AND UNSTABLE...WHILE COLD
AIR ALOFT COMBINED WITH AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE
SOUTHEASTERN U.S. ALL ADD UP TO SHOWER AND THUNDERSTORM DEVELOPMENT.
SOME MAY BECOME SEVERE WITH HAIL...LOCALLY HEAVY RAIN AND GUSTY WINDS.

THUNDERSTORMS OVER THE NORTHEAST GULF THIS MORNING WILL AFFECT AREAS
MAINLY NORTH OF A BROOKSVILLE TO ORLANDO LINE THIS AFTERNOON WITH WIDESPREAD
RAINFALL AND EMBEDDED STRONGER STORMS. FROM THE TAMPA AREA SOUTH TO FORT
MYERS...DAYTIME HEATING WILL RESULT IN THE FORMATION OF A SEA BREEZE. THIS
SEA BREEZE WILL BE A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT EARLY
THIS AFTERNOON. THESE STORMS WILL THEN PUSH EAST...AFFECTING INLAND
COUNTIES LATE THIS AFTERNOON INTO EARLY EVENING. SOME OF THESE THUNDERSTORMS
MAY ALSO APPROACH SEVERE LIMITS.

THE MAIN THREAT FROM THE STRONGER THUNDERSTORMS TODAY WILL BE LARGE HAIL
AND STRONG WIND GUSTS OVER 40 MPH. ALL THUNDERSTORMS WILL ALSO PRODUCE
VERY HEAVY RAINFALL AND DEADLY LIGHTNING.

PERSONS ACROSS THE AREA SHOULD REMAIN ON THE LOOKOUT FOR RAPIDLY CHANGING
WEATHER AND MOVE INDOORS AS THUNDERSTORMS APPROACH. BOATERS SHOULD BE
PREPARED TO RETURN TO PORT AS THE THUNDERSTORMS OVER THE GULF APPROACH
THE COAST.

EMERGENCY MANAGEMENT AND STORM SPOTTERS ACROSS THE REGION ARE ASKED TO
RELAY ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE
IN RUSKIN.

NASH

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 1:49 PM ESTSevere Thunderstorm WarningTBWHillsborough41 min
Mar 30, 2:30 PM ESTSevere Thunderstorm WarningTBWPasco, Polk45 min
Mar 30, 3:15 PM ESTSevere Thunderstorm WarningTBWPolk45 min
Mar 30, 3:25 PM ESTTornado WarningTBWPolk50 min
Mar 30, 3:58 PM ESTSevere Thunderstorm WarningTBWHernando47 min
Mar 30, 4:17 PM ESTTornado WarningTBWHernando43 min
Mar 30, 4:22 PM ESTSevere Thunderstorm WarningTBWLevy38 min
Mar 30, 4:40 PM ESTSevere Thunderstorm WarningTBWSumter50 min
Mar 30, 4:49 PM ESTSevere Thunderstorm WarningTBWCitrus56 min
Mar 30, 4:58 PM ESTTornado WarningTBWSumter47 min
Mar 30, 5:48 PM ESTSevere Thunderstorm WarningTBWHernando, Sumter42 min

Nearby

Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.